Michigan, 2008

Winter Storm in Michigan, December 5 to 7, 2008

December 5 to 7, 2008 · NWS APX · 9 events in 9 counties and zones

A clipper low pressure system moved through the Northern Great Lakes region on the 6th. Southwest winds ahead of the clipper kicked off heavy lake enhanced snow near Lake Michigan, beginning late on the 5th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A clipper low pressure system moved through the Northern Great Lakes region on the 6th. Southwest winds ahead of the clipper kicked off heavy lake enhanced snow near Lake Michigan, beginning late on the 5th. As the clipper passed, another burst of heavy snow moved through, with a period of gusty northwest winds and resulting blowing and drifting snow. Fourteen inches of snow fell in Epoufette, while most of Leelanau and Benzie Counties had around 10 inches of snow from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 5, 12:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 5, 12:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1240 PM EST FRI DEC 5 2008

.SYNOPSIS.../ISSUED AT 442 AM/

HIGH PRESSURE WILL SLIDE ACROSS THE LOWER GREAT LAKES TODAY BRINGING
SOMEWHAT OF A RESPITE FROM THE SNOW...ALTHOUGH LAKE SNOW SHOWERS
WILL MOST CERTAINLY CONTINUE TO SOME DEGREE IN THE SNOW BELTS.
ANOTHER QUICK MOVING STORM SYSTEM WILL MOVE THROUGH THE NRN GREAT
LAKES ON SATURDAY. THIS WILL BRING YET ADDITIONAL LIGHTER SNOWFALL
TO NORTHERN MICHIGAN...ALONG WITH ENHANCED LAKE EFFECT SNOWFALL TO
SOME AREAS.

&&

.SHORT TERM.../ISSUED AT 1050 AM/...THIS AFTERNOON

MORNING SURFACE ANALYSIS SHOWS HIGH PRESSURE EXTENDING FROM TX/OK
NORTHEAST INTO THE OHIO VALLEY...WHILE APPROACHING ALBERTA CLIPPER
DROPPING INTO MANITOBA...WITH 6-7MB/3HR PRESSURE FALLS TO ITS
SOUTHEAST OVER ND.  REMAINING WESTERLY FLOW LAKE EFFECT BANDS
PRIMARILY NORTH OF M-32...WITH LIGHTER FLURRIES TO THE SOUTHWEST
AROUND TVC/FKS/CAD.  LAKE SUPERIOR BAND HAS LIFTED AWAY FROM
CHIPPEWA COUNTY.

WINDS ARE BACKING SOUTHWEST LATE THIS MORNING...AND SHOULD PUT THE
LAKE EFFECT FOCUS FOR THE AFTERNOON ON THE TIP OF THE MITT COUNTIES
AND CENTRAL/EASTERN MACKINAC COUNTY.  BIGGEST CONCERN WILL BE RIGHT
IN THE VICINITY OF THE BRIDGE...WHERE FOCUSED CONVERGENCE BETWEEN
SOUTHWEST SYNOPTIC FLOW AND LAND BREEZE INDUCED NORTHWEST FLOW OFF
THE SOUTHEAST SHORE OF THE UPPER PENINSULA MAY FOCUS A MORE
PERSISTENT BAND OF SNOW INTO AREAS AROUND ST IGNACE.  WILL BUMP
AFTERNOON SNOW AMOUNTS UP A BIT ACROSS SOUTHEAST MACKINAC/CHIPPEWA
COUNTIES PLUS DRUMMOND ISLAND TO ACCOUNT FOR THIS POSSIBILITY.  BIG
WINNER TODAY FROM A NICE DAY STANDPOINT MAY BE NORTHERN CHIPPEWA
COUNTY...WHERE LOW SINGLE DIGIT DEW POINTS MAY PRECLUDE MUCH
DIURNAL CLOUD DEVELOPMENT. MOSTLY SUNNY AREAS OVER NORTHEAST LOWER
TO START SHOULD CLOUD OVER THIS AFTERNOON.

ALL NEAR TERM HEADLINES WILL BE GOING DOWN...WILL TRY FOR A SHORT
PERIOD OF QUASI-HEADLINE FREE WEATHER BEFORE TRANSITIONING INTO
EFFECTS ASSOCIATED WITH INCOMING CLIPPER.

JPB

&&

.LONG TERM.../ISSUED AT 442 AM/...TONIGHT AND BEYOND

MOVING ONWARD TO THE NEXT HEADLINE ISSUES. NOT MUCH OF A BREAK TO
SPEAK OF AS NEXT UPSTREAM SYSTEM (CURRENTLY NE OF LAKE WINNIPEG)
SLATED TO DROP QUICKLY INTO THE WESTERN GREAT LAKES TONIGHT WHILE
ATTENDING SFC LOW DEEPENS AND PASSES THROUGH THE NRN GREAT LAKES ON
SATURDAY. SYNOPTICALLY...APPEARS LIKE YOUR TYPICAL 1-3/2-4 INCH
CLIPPER SYSTEM WITH A 9-12 HOUR OF DECENT QG-UPWARD FORCING SLIDING
THROUGH THE REGION BETWEEN 06Z AND 18Z...FOLLOWED BY A SECONDARY
SHORT WAVE AND SOME FOCUSED F-GEN FORCING SLIDING THROUGH SATURDAY
AFTERNOON/EVENING. BUT MAIN PROBLEM OF COURSE IS THE LAKE
ENHANCEMENT AND ULTIMATELY LAKE EFFECT ASPECT. AND DESPITE WARM
ADVECTION AHEAD OF THE LOW (H8 WARM NOSE OF -10C SURGING INTO THE
REGION BY SAT MORNING) STILL PLENTY OF LAKE INSTABILITY ON TOP OF
INVERSION HEIGHTS CLIMBING TO NEAR 700 MB FOR RESPECTABLE SOUTHWEST
FLOW ENHANCEMENT AROUND THE STRAITS AND DOWN THROUGH GRAND TRAVERSE
BAY AND MANISTEE OVERNIGHT THROUGH SATURDAY MIDDAY...WITH SOME OF
THIS HEFTIER LAKE CONVECTION PUSHING INLAND SATURDAY AFTERNOON AS
WINDS SHIFT W-NW. THEN...YET ANOTHER PERIOD OF NW FLOW LAKE EFFECT
SATURDAY NIGHT ON THE HEELS OF THIS SYSTEM.

ALL TOLD...WARNING CRITERIA SNOWFALL WILL LIKELY BE HAD OVER
PORTIONS OF THE FORECAST AREA STARTING LATE TONIGHT THROUGH SATURDAY
NIGHT. BUT THE TRICKIEST PART IS TRYING TO PIECE TOGETHER THE
SYNOPTIC/LAKE ENHANCED/LAKE EFFECT ASPECTS IN DETERMINING A NEW SET
OF HEADLINES. ADDING UP FORECAST ACCUMULATIONS PEGS AREAS WEST OF
U.S. 131 AROUND GRAND TRAVERSE BAY AS WELL AS PORTIONS OF EMMET AND
MACKINAC COUNTIES WITH WARNING CRITERIA SNOW. WILL THEREFORE HOIST A
WINTER STORM WATCH FOR THOSE AREAS RUNNING OVERNIGHT THROUGH
SATURDAY EVENING.

NO CHANGES MADE BEYOND SATURDAY NIGHT.

ADAM

&&

.MARINE.../ISSUED AT 442 AM/

SMALL CRAFT CONDITIONS WILL PERSIST FOR MOST NEARSHORE AREAS THROUGH
SATURDAY. INCREASING SOUTHWEST FLOW TONIGHT MAY BRING A PERIOD OF
GALE FORCE GUSTS TO LAKES MICHIGAN AND HURON TONIGHT THROUGH
SATURDAY.

ADAM

&&

.AVIATION.../ISSUED AT 1240 PM/...VALID FOR 18Z TAFS

SNOW SHOWERS WILL CONTINUE TO BRING PERIODIC IFR CONDITIONS TO
PLN/TVC INTO THIS EVENING...WITH MORE PERSISTENT IFR CONDITIONS
TONIGHT. APN EXPECTED TO REMAIN VFR THROUGH MUCH OF THE
NIGHT...DROPPING TO IFR SATURDAY AS SNOW MOVES IN.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING
     FOR MIZ015-016.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
     FOR MIZ020-025-026-031-032.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EST SATURDAY FOR LMZ323-341.
     GALE WARNING FROM 7 PM THIS EVENING TO 5 PM EST SATURDAY FOR
     LMZ342-344>346.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EST SATURDAY FOR LHZ345>347.
     GALE WARNING FROM 1 AM TO 5 PM EST SATURDAY FOR LHZ348-349.
LS...SMALL CRAFT ADVISORY UNTIL 5 PM EST SATURDAY FOR LSZ321-322.

&&
Hazardous weather outlook, Dec 5, 11:11 AM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1111 AM EST FRI DEC 5 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
061200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1111 AM EST FRI DEC 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LAKE ENHANCED SNOWFALL WILL BRING ADDITIONAL LOCALLY HEAVY SNOW
ACCUMULATIONS TO AREAS ADJACENT TO LAKE MICHIGAN LATER TONIGHT.
SEE ONGOING WINTER STORM WATCH FOR DETAILS.

GALE FORCE WIND GUSTS WILL BE FOUND ACROSS PORTIONS OF LAKE MICHIGAN
AND LAKE HURON LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE ENHANCED SNOWFALL WILL BRING ADDITIONAL LOCALLY HEAVY SNOW
ACCUMULATIONS TO AREAS ADJACENT TO LAKE MICHIGAN SATURDAY THROUGH
SATURDAY NIGHT.

GALE FORCE WIND GUSTS WILL PERSIST ACROSS PORTIONS OF LAKE MICHIGAN
AND LAKE HURON SATURDAY AND SATURDAY NIGHT...AND ACROSS WHITEFISH
BAY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

JPB

In the hours before

Local storm report, Dec 5, 10:32 AM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1032 AM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             MANCELONA               44.90N 85.06W
12/05/2008  M4.0 INCH        ANTRIM             MI   BROADCAST MEDIA

            12 HR TOTAL THRU 500 AM.

0529 AM     SNOW             CADILLAC                44.25N 85.42W
12/05/2008  M1.5 INCH        WEXFORD            MI   BROADCAST MEDIA

            12 HR TOTAL THRU 500 AM.

0529 AM     SNOW             SUTTONS BAY             44.98N 85.65W
12/05/2008  M1.5 INCH        LEELANAU           MI   BROADCAST MEDIA

            12 HR TOTAL THRU 5 AM.

0554 AM     HEAVY SNOW       ALBA                    44.98N 84.97W
12/05/2008  M12.0 INCH       ANTRIM             MI   TRAINED SPOTTER

            12 HOUR TOTAL THROUGH 6 AM. SNOW DEPTH 27 INCHES.

0640 AM     SNOW             VANDERBILT              45.14N 84.66W
12/05/2008  E2.0 INCH        OTSEGO             MI   BROADCAST MEDIA

            12 HR TOTAL THRU 6 AM.

0640 AM     SNOW             CHEBOYGAN               45.64N 84.47W
12/05/2008  M4.0 INCH        CHEBOYGAN          MI   BROADCAST MEDIA

            12 HR TOTAL THRU 6 AM.

0640 AM     SNOW             SUTTONS BAY             44.98N 85.65W
12/05/2008  M1.5 INCH        LEELANAU           MI   BROADCAST MEDIA

            12 HR TOTAL THRU 6 AM.

0648 AM     HEAVY SNOW       4 SW GAYLORD            44.99N 84.73W
12/05/2008  M11.0 INCH       OTSEGO             MI   TRAINED SPOTTER

            12 HR TOTAL THRU 630 AM. SNOWDEPTH 27 IN.

0648 AM     SNOW             PETOSKEY                45.38N 84.96W
12/05/2008  M4.0 INCH        EMMET              MI   BROADCAST MEDIA

            12 HR TOTAL THRU 6 AM.

0648 AM     SNOW             BOYNE FALLS             45.17N 84.90W
12/05/2008  M4.0 INCH        CHARLEVOIX         MI   BROADCAST MEDIA

            12 HR TOTAL THRU 6 AM.

0700 AM     HEAVY SNOW       2 WNW GAYLORD           45.04N 84.71W
12/05/2008  M7.8 INCH        OTSEGO             MI   NWS EMPLOYEE

            12HR TOTAL ENDING 7AM. 24HR TOTAL 10.1 INCHES. STORM
            TOTAL SNOWFALL SINCE 7AM WEDNESDAY 14.4 INCHES. SNOW
            DEPTH 19 INCHES.

0730 AM     HEAVY SNOW       3 ESE ELMIRA            45.05N 84.79W
12/05/2008  M9.0 INCH        OTSEGO             MI   NWS EMPLOYEE

            12 HR TOTAL THRU 730 AM. 11.5 INCHES IN 24 HRS. SNOW
            DEPTH 21 INCHES.

0754 AM     HEAVY SNOW       8 W PARADISE            46.63N 85.20W
12/05/2008  M10.5 INCH       CHIPPEWA           MI   CO-OP OBSERVER

            24 HR TOTAL THRU 8 AM. SNOWDEPTH 22 IN.

0800 AM     SNOW             1 E GAYLORD             45.03N 84.65W
12/05/2008  M8.0 INCH        OTSEGO             MI   PUBLIC

            12 HR TOTAL THRU 8 AM. SNOW DEPTH 20 IN.

0800 AM     SNOW             INDIAN RIVER            45.42N 84.62W
12/05/2008  M4.3 INCH        CHEBOYGAN          MI   PUBLIC

            12 HR TOTAL THRU 8 AM. SNOW DEPTH 16 IN.

0800 AM     SNOW             TRAVERSE CITY           44.75N 85.60W
12/05/2008  M6.0 INCH        GRAND TRAVERSE     MI   PUBLIC

            24 HR TOTAL THRU 8 AM.

0800 AM     SNOW             GAYLORD                 45.03N 84.67W
12/05/2008  M11.0 INCH       OTSEGO             MI   PUBLIC

            24 HR TOTAL THRU 8 AM. SNOW DEPTH 27 IN.

0800 AM     SNOW             3 SE GAYLORD            45.00N 84.63W
12/05/2008  M8.0 INCH        OTSEGO             MI   NWS EMPLOYEE

            12 HR TOTAL THRU 8 AM.

0900 AM     HEAVY SNOW       10 ESE INDIAN RIVER     45.36N 84.43W
12/05/2008  M13.0 INCH       CHEBOYGAN          MI   BROADCAST MEDIA

            14 HR TOTAL THRU 9 AM.

0924 AM     HEAVY SNOW       INDIAN RIVER            45.42N 84.62W
12/05/2008  M5.6 INCH        CHEBOYGAN          MI   TRAINED SPOTTER

            13 HR TOTAL THRU 9 AM. 1.3 INCHES IN THE LAST HOUR.

&&

SWR
Local storm report, Dec 5, 11:58 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             WHITEFISH POINT         46.75N 84.98W
12/05/2008  M6.0 INCH        CHIPPEWA           MI   PUBLIC

            24 HR TOTAL THRU 9 AM. SNOWDEPTH 16 IN.

&&

SWR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Mackinac

When
December 5, 3:00 PM EST to December 6, 10:00 PM EST
Where
Mackinac forecast zone
Reported by
Public

Winter Storm, Leelanau

When
December 5, 3:00 PM EST to December 7, 12:30 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
December 5, 3:00 PM EST to December 7, 12:30 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
December 5, 3:00 PM EST to December 7, 12:30 AM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
December 5, 5:00 PM EST to December 7, 12:30 AM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
December 6, 11:00 AM EST to December 7, 12:30 AM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
December 6, 11:00 AM EST to December 7, 12:30 AM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
December 6, 11:00 AM EST to December 7, 12:30 AM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
December 6, 1:00 PM EST to December 7, 2:00 AM EST
Where
Missaukee forecast zone
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142306, 142307, 142308, 142310, 142309, 142312, 142314, 142316, 142317.